Texas, 2024

Hail in Texas, May 3 to 4, 2024

May 3 to 4, 2024 · NWS AMA · 6 events in 5 counties and zones

During the late afternoon of May 3rd, the combined Oklahoma and Texas Panhandles saw abundant moisture and instability in place. An upper level disturbance moved across the Panhandles from west to east and sparked scattered severe thunderstorms that produced quarter to golfball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon of May 3rd, the combined Oklahoma and Texas Panhandles saw abundant moisture and instability in place. An upper level disturbance moved across the Panhandles from west to east and sparked scattered severe thunderstorms that produced quarter to golfball size hail. A cold front moved through the night of the 4th, and pushed abundant moisture further south and combined with enough instability for a couple of storms that produced quarter to ping pong ball size hail in the southern Texas Panhandle near Amarillo, TX.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 3, 5:22 PM CST, 8 minutes earlier.

Area forecast discussion, May 3, 5:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
622 PM CDT Fri May 3 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 249 PM CDT Fri May 3 2024

Morning clouds have begun to clear out, with partly cloudy skies
being observed for the northern and western Panhandles, while the
southeastern TX Panhandle remains cloudy. Starting to see on
satellite a cumulus field trying to grow vertically in eastern New
Mexico near Tucumcari, and to a lesser extent the Texas
Panhandle, suggesting some instability that is still inhibited by
a cap. With much of the afternoon left, it's becoming more
plausible that the cap could be breached in eastern New Mexico and
the western Panhandles and at least a few thunderstorms will be
able to develop later as the dryline mixes east. If so, MLCAPE
values between 1000- 2000 J/kg are possible in the western
Panhandles along with 30-40 kts effective shear, suggesting any
thunderstorm will be capable of producing large hail and damaging
winds. A tornado can't be ruled out in the western Panhandles
later in the afternoon through the early evening, but seems
unlikely at this time. It's possible that any thunderstorm that
can develop would begin to weaken as it moves into a more stable
airmass in the central Texas Panhandle this evening. There is a
signal that additional thunderstorms will be able to develop in
the Oklahoma Panhandle this evening but the signal is rather weak
among the CAMs.

Tonight, a squall line is expected to develop in western Kansas
along a cold front. Current expectation is that it will produce an
outflow boundary that advances ahead and chokes off the access to
unstable air and weakens before it reaches the Oklahoma Panhandle.
However, this cold front will make its way through the Panhandles
tonight, and it's possible that a moderately strong and moist
southerly LLJ will ascend above the cold front and help develop
showers and thunderstorms. If so, there may be enough elevated
instability for the threat of overnight large hail. With that said,
the CAMs are not at all excited about the potential for rain tonight
while the global models are. NBM seems to be siding with the global
models by giving 50-80% PoPs. Feel as though this is too aggressive
right now given CAM agreement and underwhelming upper-level support,
thus have decreased PoPs to generally 20-50% tonight.

Tomorrow, the Panhandles will be behind the cold front and the
surface winds turn from easterly to southeasterly. Clouds should
once again be prevalent across the area but perhaps may break up
some in the afternoon. A weak shortwave trough will approach western
Texas in the afternoon, but it appears the better forcing for ascent
and moisture will be located to the south of the Panhandles. There
is a chance that some rain and embedded thunder will make its way up
into the southern Texas Panhandle as a result of some more
significant thunderstorm activity outside of the CWA, but for now,
it doesn't look to be a widespread rain event or much of a
beneficial rain event. Once again, NBM is quite aggressive with the
PoPs tomorrow afternoon through tomorrow night. Have opted to
decrease the rain chances in general, especially in the northern
Panhandles tomorrow evening. Still feel PoPs are still too high
tomorrow night but will leave it for now.

Vanden Bosch

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 249 PM CDT Fri May 3 2024

Lingering slight chance to chance pops Sunday morning will quickly
diminish from west to east by afternoon as the upper level shortwave
trof moves east of the region.

Attention then turns to a much stronger upper level low pressure
storm system slated to move across the central and northern Rockies
and adjacent plains Monday into Tuesday. This suggested path offered
by the latest short and medium range models indicates more of a
dry, windy, and warm scenario for most of the OK and TX Panhandles.
The far eastern zones may retain just enough moisture for a long
enough time frame ahead of the eastward moving dryline Monday
morning into the afternoon hours to warrant a slight chance for
showers and thunderstorms. NBM pop values for that area look
reasonable and were included in the grids. Winds may approach or
exceed advisory criteria across parts of the western and central
sections on Monday due to the rather steep pressure gradient. Dry
weather and above normal temperatures are expected Tuesday and
Wednesday, followed by passage of another cold front Wednesday
night which will lead to cooler temperatures on Thursday. Medium
range models and associated ensembles are in reasonable agreement
and were accepted.

02

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Fri May 3 2024

MVFR cigs still persist at Amarillo this afternoon, these should
briefly scatter ahead of a approaching cold front. Currently
ahead of a cold front the winds are ESE and gusty mainly in the
20s kt range to low 30s kt. A few thunderstorms are present in
this environment ahead of the cold front with KGUY and KDHT being
the more likely stations to see them on station. These storms can
become severe with large hail and damaging gusty winds. The cold
front is expected to arrive in the northern panhandles around
midnight and then rapidly push through. This would shift the winds
to the N with gusts likely increasing in strength. Low clouds of
MVFR to IFR are likely to occur post passage of the cold front.
For KGUY and the OK panhandle there will be a chance for
thunderstorm to occur along the cold front. These thunderstorm are
unlikely to persist into the TX panhandle. For Saturday afternoon
the clouds will likely scatter out with VFR conditions returning.
The winds will also likely weaken and cease gusting while shifting
to become more easterly.

&&

.FIRE WEATHER...
Issued at 249 PM CDT Fri May 3 2024

Depending on how much rain falls through the weekend and where
such rainfall occurs will dictate any fire weather concerns early
next week. Based on latest numerical weather model guidance and
rainfall forecasts, elevated to critical fire weather conditions
may develop across much of the western and central sections of the
Oklahoma and Texas Panhandles on Monday and Tuesday due to strong
winds and low relative humidity values along with the possibility
of dry fuels and little greenup in locations that have not had
much rain during the past several weeks.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  68  51  74 /  30  30  60  20
Beaver OK                  48  70  49  75 /  50  20  40  30
Boise City OK              42  65  44  76 /  40  10  20  20
Borger TX                  51  72  52  78 /  20  30  50  20
Boys Ranch TX              49  71  50  80 /  20  20  50  20
Canyon TX                  49  69  51  75 /  30  30  60  20
Clarendon TX               53  68  53  72 /  30  40  60  30
Dalhart TX                 44  68  45  76 /  20  10  40  20
Guymon OK                  45  68  47  75 /  40  10  30  20
Hereford TX                50  69  51  77 /  20  30  60  20
Lipscomb TX                51  69  51  75 /  40  30  60  30
Pampa TX                   51  68  51  74 /  20  30  60  30
Shamrock TX                54  69  53  73 /  40  40  60  40
Wellington TX              55  71  54  73 /  40  50  60  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....02
AVIATION...98
Hazardous weather outlook, May 3, 1:45 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri May 3 2024

OKZ001>003-TXZ001>020-317-041100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri May 3 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are possible through tonight across the Oklahoma and
Texas Panhandles. Some storms will have the potential to become
severe, with large hail and damaging winds the primary hazards. An
isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Saturday through Monday afternoon. A few storms
may become severe with large hail and damaging winds the primary
hazards.

Elevated to critical fire weather conditions may develop Monday
and Tuesday across western and central sections of the Oklahoma
and Texas Panhandles due to strong winds and low relative humidity
values.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed through tonight.

Area fire managers and emergency officials should remain alert for
elevated to critical fire weather conditions Monday and Tuesday.

02

In the hours before

Special weather statement, May 3, 2:46 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT Fri May 3 2024

TXZ006-011-032115-
Hartley TX-Oldham TX-
346 PM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OLDHAM AND SOUTH
CENTRAL HARTLEY COUNTIES THROUGH 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Nara Visa, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Oldham
and south central Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 10304 3581 10269 3554 10242 3524 10293
      3541 10304
TIME...MOT...LOC 2045Z 235DEG 35KT 3549 10299

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, May 3, 3:54 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
454 PM CDT Fri May 3 2024

TXZ017-018-317-032230-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
454 PM CDT Fri May 3 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ARMSTRONG AND
SOUTHEASTERN RANDALL COUNTIES THROUGH 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Happy, or 15 miles south of Canyon, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3475 10193 3481 10197 3502 10158 3477 10143
      3475 10152
TIME...MOT...LOC 2154Z 244DEG 25KT 3477 10184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Harrel
Special weather statement, May 3, 3:57 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
457 PM CDT Fri May 3 2024

OKZ001-TXZ001-032230-
Cimarron OK-Dallam TX-
457 PM CDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON AND NORTHWESTERN
DALLAM COUNTIES THROUGH 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Kim to 7 miles northwest of
Clayton Lake State Park. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texline, Kenton, Wheeless, and Black Mesa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3700 10263 3698 10261 3632 10298 3636 10304
      3650 10304 3650 10300 3700 10300
TIME...MOT...LOC 2156Z 324DEG 27KT 3722 10310 3665 10341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Harrel
Special weather statement, May 3, 4:36 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
536 PM CDT Fri May 3 2024

OKZ001-032300-
Cimarron OK-
536 PM CDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CIMARRON COUNTY THROUGH
600 PM CDT...

At 536 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Black Mesa Park to near
Seneca. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10225 3650 10278 3650 10300 3700 10300
TIME...MOT...LOC 2236Z 272DEG 25KT 3697 10274 3666 10311

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Harrel
Special weather statement, May 3, 5:07 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
607 PM CDT Fri May 3 2024

OKZ001-TXZ001-032330-
Cimarron OK-Dallam TX-
607 PM CDT Fri May 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CIMARRON AND NORTHWESTERN DALLAM
COUNTIES THROUGH 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Kenton to Wheeless to 10
miles east of Texline. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boise City, Texline, Kenton, Wheeless, Black Mesa Park, and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3699 10227 3653 10227 3631 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 2306Z 244DEG 30KT 3681 10309 3671 10291 3641 10284

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 70 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Oldham

When
May 3, 5:30 PM CST
Where
Oldham County, 7.69 mi NNW of Boys Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.630, -102.310

Hail, Oldham

When
May 3, 6:44 PM CST
Where
Oldham County, 4.72 mi NNW of Boys Ranch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.590, -102.290

Hail, Moore

When
May 3, 7:27 PM CST
Where
Moore County, 0.89 mi SE of Four Way
Measured
0.75 in hail
Reported by
Public
Coordinates
35.670, -101.960

Hail up to penny size fell to the north of the main hail core of the storm.

Hail, Roberts

When
May 3, 8:23 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
35.690, -100.640

Hail, Randall

When
May 4, 8:37 PM CST to 8:40 PM CST
Where
Randall County, 13.83 mi WSW of Amarillo to 13.57 mi W of Amarillo
Measured
1.25 in hail
Reported by
Public
Coordinates
35.160, -102.060

Hail, Potter

When
May 4, 9:00 PM CST to 9:05 PM CST
Where
Potter County, 5.78 mi WNW of Amarillo to 5.35 mi NW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -101.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184733, 1184734, 1184735, 1184736, 1184737, 1184746.